Thrombotic events following discontinuing Dabigatran; rebound or resumption
28 June 2012
Observation from REMODEL trial suggests there is no rebound thrombotic effect following cessation of Dabigatran.1 However, the question of a possible pro-thrombotic state immediately following cessation of Dabigatran has been raised by others.2 Our clinical experience suggests the need for further scientific observations in this area..
Cessation of Heparin and other anti-thrombotic medications leading to rebound of pro-thrombotic activity and clusters of thrombotic events has been noted for many years. There have been concerns about a rebound effect following discontinuation of new anti-coagulants, including Factor Xa inhibitor Rivaroxaban and another oral direct thrombin inhibitor, Ximelagatran.2 In most clinical research, events were attributed to rebound hyper-coaguability if they occurred within one month of discontinuing the oral anti-coagulant.2, 3
During the last 6 months we have encountered 3 cases of arterial or venous thrombo-embolism within one month of cessation of Dabigatran. The first was in a patient aged 86 who was taking Dabigatran for primary prevention with Atrial Fibrillation (AF) who developed a right deep vein thrombosis within 2 weeks after switching back to Aspirin due to gastro-intestinal upset and worsening renal impairment. The second was in a middle aged patient taking Dabigatran for secondary prevention after recent stroke and left ventricular impairment who was in AF. This patient stopped Dabigatran due to gastro-intestinal side effects and within 2 weeks was admitted with multiple splenic and renal infarcts. The third was in a patient aged 91 who was anti-coagulated for AF; having experienced 2 previous Transient Ischaemic Attacks. The patient felt non-specifically unwell and was changing back from Dabigatran to Warfarin. Just 4 days following cessation of Dabigatran an acute right Middle Cerebral Artery territory infarct developed.
It is difficult to prove whether these events were related to rebound or resumption of events associated with the primary condition, or underlying hypercoagulability. If there is a true rebound, it raises the question of how to most safely stop Dabigatran. Further studies looking at the levels of haemostatic factors during and following cessation of Dabigatran and prospective pharmacovigilance studies may be needed to clarify this issue.
Drs Katie Thorne, Stephen Dee and Sisira Jayathissa
1. Eriksson B I, Dahl O E, Rosencher A A, Kurth C, VanDijk S P, Frostick P et al Oral Dabigatran etexalite vs. subcutaneous enoxapirin for the prevention of venous thromboembolism after total knee replacement: the REMODEL randomised trial. Journal of Thrombosis and Haemostasis 2007;5:2178-85.
2. Hermans C, Claeys D. Review of the rebound phenomenon in new anticoagulant treatments. Current medical research and opinion. 2006 Mar;22(3):471-81
3. Cundiff. D. Clinical Evidence for Rebound Hypercoagulability After Discontinuing Oral Anticoagulants for Venous Thromboembolism. Medscape J Med. 2008; 10(11): 258.
4. Hauptmann J., Pharmacokinetics of an emerging new class of anticoagulant/antithrombotic drugs. A review of small-molecule thrombin inhibitors. European journal of clinical pharmacology. Volume 57, Number 11 (2002), 751-758
Patient consent not required (patient anonymised, dead, or hypothetical).
Two editorial changes were made to this rapid response on 29 June to increase anonymisation of details.
Competing interests: Katie Thorne received funding from Boehringer Ingelheim for flights and accomodation to attend a Stroke Interest Group in Auckland.
Hutt Valley DHB, NZ, High Street, Lower Hutt, Wellington, New Zealand
Click to like: